Fake prescription drugs containing deadly substances reported in Ohio

FILE - This June 17, 2019, file photo shows 5-mg pills of Oxycodone. (AP Photo/Keith Srakocic, File)
caption arrowCaption
FILE - This June 17, 2019, file photo shows 5-mg pills of Oxycodone. (AP Photo/Keith Srakocic, File)

Credit: Keith Srakocic

Credit: Keith Srakocic

The Ohio Narcotics Intelligence Center is warning residents of fake prescription drugs containing deadly substances, such as fentanyl, that are being sold in the state.

The fake pills look like alprazolam (Xanax) and oxycodone (Oxycontin) and have the number and letter markings, colors and scoring lines that appear to be identical to the real medication. Instead, the drugs contain fentanyl and other contents that could kill whoever takes the tablets.

It can be nearly impossible to tell the difference between the real and counterfeit pills with the naked eye, according to the ONIC.

ExploreContractors, hospitals react to court injunctions on vaccine mandates

Officers with the Miami Valley Regional Crime Lab, Columbus Division of Police Crime Lab, Lake County Crime Lab, Ohio Bureau of Criminal Investigation Drug Chemistry Unit and the Ohio State Highway Patrol Crime Lab have reported an increase in the sophistication and amount of fake medications containing deadly substances in the last year.

“Because of the potential lethality of these counterfeit pills, the ONIC issued this bulletin to raise awareness about the dangers of the drugs,” said Gov. Mike DeWine. “ONIC analysts have found that traffickers are using the ‘dark web’ hidden websites and person-to-person sales to sell these counterfeit pills.”

Ohioans should only take prescription medication provided by a licensed health care provider. The should also keep an eye out for signs tablets could be fake, including:

  • Tablets not coming from a licensed health care provider
  • Tablets not coming in prescription packaging
  • Tablets being sold individually or in small quantities
  • Tablets being sold in unusually large quantities
ExploreHealth officials ‘watching closely’ for omicron variant in Ohio

Residents should also be aware of the following signs that someone may have taken a high dose of fentanyl or an opioid:

  • Unresponsiveness/being unconscious or passing out
  • Not breathing or slow breathing
  • Lip and nails changing color
  • Choking or coughing
  • Cold or clammy skin
  • Extremely small pupils
  • Dizziness or disorientation

Anyone with thinks they or someone else is in danger from ingesting a counterfeit pill should call 911 immediately.

About the Author